Abstract: FR-PO003

Tumor Lysis Syndrome in Multiple Myeloma Treated with Carfilzomib

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Uppal, Nupur N., Hofstra Northwell School of Medicine, Great Neck, New York, United States
  • Wanchoo, Rimda, Hofstra Northwell School of Medicine, Great Neck, New York, United States
  • Ibrahim, Jamil, Hofstra Northwell School of Medicine, Great Neck, New York, United States
  • Levy, Anna T., Hofstra Northwell School of Medicine, Lake Success, New York, United States
  • Jhaveri, Kenar D., Hofstra Northwell School of Medicine, Great Neck, New York, United States
Background

Tumor lysis syndrome(TLS) is extremely uncommon in patients with multiple myeloma(MM) because of low rate of proliferation of the plasma cells. Carfilzomib is a proteasome inhibitor that has been recently used for treatment of relapsed/refractory MM. Only a few cases of MM associated TLS have been reported in the literature. These cases include spontaneous TLS, drug induced TLS, or TLS due to plasmablastic transformation of MM. While acute kidney injury(AKI) has been seen with carfilzomib treatment, TLS has been rarely reported. We describe a case of TLS in patient with MM on carfilzomib therapy.

Methods

A 58-year-old female with known IgG kappa MM, with poor and complex cytogenetics and a plasma cell pleural mass, who had failed treatment with standard MM therapy, followed by lenalidomide, presented with shortness of breath and hypotension, and was noted to have AKI [serum creatinine (Scr) of 1.7mg/dL) on admission. She was started on carfilzomib treatment 4 weeks prior to presentation. Lab work also revealed elevated levels of LDH (1700U/L), phosphorus (9.1mg/dl), potassium (5.1mmol/L) and uric acid (22mg/dl). A diagnosis of TLS was made. Besides usual therapy with hydration, and rasburicase, she also required continuous renal replacement therapy (CRRT), followed by hemodialysis (once hemodynamically stable) for management of TLS. After a week of RRT, renal function improved and TLS labs stabilized. However, her kappa/lambda free light chain ratio increased from 144 to 344. Patient opted for end of treatment and hospice care. Her Scr stabilized ~2mg/dl upon discharge.

Conclusion

TLS has been seen in 1% of patients treated with high-dose chemotherapy following autologous stem cell transplant, and ~1.4% in patients receiving bortezomib. Although rare in patients with MM, TLS can occur in this population, especially in patients with poor prognostic features including high tumor mass, immature morphology, high proliferative activity, and poor cytogenetics. To our knowledge, our case is the second reported case of TLS following carfilzomib treatment. While risk of TLS is small in patients with MM, physicians should be aware of this potential adverse effect in patients receiving carfilzomib therapy.